2014, 19(3): 715-733. doi: 10.3934/dcdsb.2014.19.715

Global stability for a heroin model with two distributed delays

1. 

Beijing Institute of Information and Control, Beijing 100037, China

2. 

Department of Mathematics, Xinyang Normal University, Xinyang 464000, China

3. 

Department of Mathematics, University of Florida, 358 Little Hall, PO Box 118105, Gainesville

Received  July 2013 Revised  October 2013 Published  February 2014

In this paper, we consider global stability for a heroin model with two distributed delays. The basic reproduction number of the heroin spread is obtained, which completely determines the stability of the equilibria. Using the direct Lyapunov method with Volterra type Lyapunov function, we show that the drug use-free equilibrium is globally asymptotically stable if the basic reproduction number is less than one, and the unique drug spread equilibrium is globally asymptotically stable if the basic reproduction number is greater than one.
Citation: Bin Fang, Xue-Zhi Li, Maia Martcheva, Li-Ming Cai. Global stability for a heroin model with two distributed delays. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 715-733. doi: 10.3934/dcdsb.2014.19.715
References:
[1]

, NIDA DrugFacts: Heroin, Report of National Institute on Drug Abuse., Available from: , ().

[2]

K. A. Sporer, Acute heroin overdose, Ann. Intern. Med., 130 (1999), 584-590., Available from: , ().

[3]

X. Li, Y. Zhou and B. Stanton, Illicit drug initiation among institutionalized drug users in China, Addiction, 97 (2002), 575-582., Available from: , ().

[4]

J. Cohen, HIV/AIDS in China. Poised for takeoff? Science, 304 (2004), 1430-1432., Available from: , ().

[5]

R. J. Garten, S. Lai, J. Zhang, W. Liu , J. Chen, D. Vlahov and X. F. Yu, Rapid transmission of hepatitis C virus among young injecting heroin users in Southern China, Int. J. Epidemiol., 33 (2004), 182-188., Available from: , ().

[6]

C. Comiskey, National Prevalence of Problematic Opiate Use in Ireland,, EMCDDA Tech. Report, (1999).

[7]

A. Kelly, M. Carvalho and C. Teljeur, Prevalence of Opiate Use in Ireland 2000-2001: A 3-Source Capture Recapture Study, A Report to the National Advisory Committee on Drugs, Sub-committee on Prevalence, Small Area Health Research Unit, Department of Public, 2003., Available from: , (): 2647.

[8]

European Monitoring Centre for Drugs and Drug Addiction (EMCDDA), Annual Report, 2005., Available from: , ().

[9]

D. R. Mackintosh and G. T. Stewart, A mathematical model of a heroin epidemic: Implications for control policies,, Journal of Epidemiology and Community Health, 33 (1979), 299. doi: 10.1136/jech.33.4.299.

[10]

E. White and C. Comiskey, Heroin epidemics, treatment and ode modelling,, Mathematical Biosciences, 208 (2007), 312. doi: 10.1016/j.mbs.2006.10.008.

[11]

G. Mulone and B. Straughan, A note on heroin epidemics,, Mathematical Biosciences, 218 (2009), 138. doi: 10.1016/j.mbs.2009.01.006.

[12]

X. Y. Wang, J. Y. Yang and X. Z. Li, Dynamics of a heroin epidemic model with very population,, Applied Mathematics, 2 (2011), 732. doi: 10.4236/am.2011.26097.

[13]

G. P. Samanta, Dynamic behaviour for a nonautonomous heroin epidemic model with time delay,, J. Appl. Math. Comput., 35 (2011), 161. doi: 10.1007/s12190-009-0349-z.

[14]

J. Liu and T. Zhang, Global behaviour of a heroin epidemic model with distributed delays,, Appl. Math. Lett., 24 (2011), 1685. doi: 10.1016/j.aml.2011.04.019.

[15]

G. Huang and A. Liu, A note on global stability for heroin epidemic model with distributed delay,, Appl. Math. Lett., 26 (2013), 687. doi: 10.1016/j.aml.2013.01.010.

[16]

H. Warburton, P. J. Turnbull and M. Hough, Occasional and Controlled Heroin Use: Not a Problem? A Report to Joseph Rowntree Foundation, UK, 2005., Available from: , ().

[17]

L. D. Johnston, Reasons for Use, Abstention, and Quitting Illicit Drug Use by American Adolecents, A Report Commissioned by the Drugs-Violence Task Force of the National Sentencing Commission., Available from:, ().

[18]

C. Comiskey, P. Kelly, Y. Leckey, L. McCulloch, B. O'Duill, R. D. Stapleton and E. White, The ROSIE Study: Drug Treatment Outcomes in Ireland, June, 2009., Available from: , ().

[19]

L. Elveback et al., Stochastic two-agent epidemic simulation models for a 379 community of families,, Amer. J. Epidemiol., (1971), 267.

[20]

N. T. J. Bailey, The Mathematical Theory of Infectious Diseases and Its Applications,, Second edition. Hafner Press (Macmillan Publishing Co., (1975).

[21]

Z. Ma, Y. Zhou, W. Wang and Z. Jin, Mathematical Models and Dynamics of Infectious Diseases,, China Sciences Press, (2004).

[22]

G. Samanta, Permanence and extinction for a nonautonomous SVIR epidemic model with distributed time delay,, World Journal of Modelling and Simulation, 8 (2012), 3.

[23]

J. M. Cushing, Bifurcation of periodic solutions of integro-differential equations with applications to time delay models in population dynamics,, SIAM J. Appl. Math., 33 (1977), 640. doi: 10.1137/0133045.

[24]

N. MacDonald, Time Lags in Biological Models, Lecture Notes in Biomathematics,, Springer-Verlag, 27 (1978).

[25]

J. K. Hale, Theory of Functional Differential Equations,, Second edition, (1977).

[26]

R. M. Anderson and R. M. May, Infectious Diseases of Humans: Dynamics and Control,, Oxford University, (1991).

[27]

L. E. él'sgol'ts and S. B. Norkin, Introduction to the Theory and Application of Differential Equations with Deviating Arguments,, Academic Press, (1973).

[28]

A. Korobeinikov, Stability of ecosystem: Global properties of a general predator-prey model,, Math. Med. Biol., 4 (2009), 309. doi: 10.1093/imammb/dqp009.

[29]

P. Magal, C. C. McCluskey and G. F. Webb, Lyapunov functional and global asymptotic stability for an infection-age model,, Applicable Analysis, 89 (2010), 1109. doi: 10.1080/00036810903208122.

[30]

C. C. McCluskey, Complete global stability for an SIR epidemic model with delay distributed or discrete,, Nonlinear Anal. RWA., 11 (2010), 55. doi: 10.1016/j.nonrwa.2008.10.014.

[31]

G. Huang, Y. Takeuchi and W. Ma, Lyapunov functionals for Delay differential equations model for viral infections,, SIAM J. Appl. Math., 70 (2010), 2693. doi: 10.1137/090780821.

[32]

G. Huang, Y. Takeuchi, W. Ma and D. Wei, Global Stability for delay SIR and SEIR epidemic models with nonlinear incidence rate,, Bull. Math. Biol., 72 (2010), 1192. doi: 10.1007/s11538-009-9487-6.

[33]

G. Huang, W. Ma and Y. Takeuchi, Global analysis for delay virus dynamics model with Beddington-DeAngelis functional response,, Appl. Math. Lett., 24 (2011), 1199. doi: 10.1016/j.aml.2011.02.007.

[34]

G. Huang and Y. Takeuchi, Global analysis on delay epidemiological dynamic models with nonlinear incidence,, J. Math. Biol., 63 (2011), 125. doi: 10.1007/s00285-010-0368-2.

[35]

J. P. LaSalle, Stability of Dynamical Systems,, SIAM, (1976).

[36]

A. M. Lyapunov, The General Problem of the Stability of Motion,, Taylor and Francis, (1992).

show all references

References:
[1]

, NIDA DrugFacts: Heroin, Report of National Institute on Drug Abuse., Available from: , ().

[2]

K. A. Sporer, Acute heroin overdose, Ann. Intern. Med., 130 (1999), 584-590., Available from: , ().

[3]

X. Li, Y. Zhou and B. Stanton, Illicit drug initiation among institutionalized drug users in China, Addiction, 97 (2002), 575-582., Available from: , ().

[4]

J. Cohen, HIV/AIDS in China. Poised for takeoff? Science, 304 (2004), 1430-1432., Available from: , ().

[5]

R. J. Garten, S. Lai, J. Zhang, W. Liu , J. Chen, D. Vlahov and X. F. Yu, Rapid transmission of hepatitis C virus among young injecting heroin users in Southern China, Int. J. Epidemiol., 33 (2004), 182-188., Available from: , ().

[6]

C. Comiskey, National Prevalence of Problematic Opiate Use in Ireland,, EMCDDA Tech. Report, (1999).

[7]

A. Kelly, M. Carvalho and C. Teljeur, Prevalence of Opiate Use in Ireland 2000-2001: A 3-Source Capture Recapture Study, A Report to the National Advisory Committee on Drugs, Sub-committee on Prevalence, Small Area Health Research Unit, Department of Public, 2003., Available from: , (): 2647.

[8]

European Monitoring Centre for Drugs and Drug Addiction (EMCDDA), Annual Report, 2005., Available from: , ().

[9]

D. R. Mackintosh and G. T. Stewart, A mathematical model of a heroin epidemic: Implications for control policies,, Journal of Epidemiology and Community Health, 33 (1979), 299. doi: 10.1136/jech.33.4.299.

[10]

E. White and C. Comiskey, Heroin epidemics, treatment and ode modelling,, Mathematical Biosciences, 208 (2007), 312. doi: 10.1016/j.mbs.2006.10.008.

[11]

G. Mulone and B. Straughan, A note on heroin epidemics,, Mathematical Biosciences, 218 (2009), 138. doi: 10.1016/j.mbs.2009.01.006.

[12]

X. Y. Wang, J. Y. Yang and X. Z. Li, Dynamics of a heroin epidemic model with very population,, Applied Mathematics, 2 (2011), 732. doi: 10.4236/am.2011.26097.

[13]

G. P. Samanta, Dynamic behaviour for a nonautonomous heroin epidemic model with time delay,, J. Appl. Math. Comput., 35 (2011), 161. doi: 10.1007/s12190-009-0349-z.

[14]

J. Liu and T. Zhang, Global behaviour of a heroin epidemic model with distributed delays,, Appl. Math. Lett., 24 (2011), 1685. doi: 10.1016/j.aml.2011.04.019.

[15]

G. Huang and A. Liu, A note on global stability for heroin epidemic model with distributed delay,, Appl. Math. Lett., 26 (2013), 687. doi: 10.1016/j.aml.2013.01.010.

[16]

H. Warburton, P. J. Turnbull and M. Hough, Occasional and Controlled Heroin Use: Not a Problem? A Report to Joseph Rowntree Foundation, UK, 2005., Available from: , ().

[17]

L. D. Johnston, Reasons for Use, Abstention, and Quitting Illicit Drug Use by American Adolecents, A Report Commissioned by the Drugs-Violence Task Force of the National Sentencing Commission., Available from:, ().

[18]

C. Comiskey, P. Kelly, Y. Leckey, L. McCulloch, B. O'Duill, R. D. Stapleton and E. White, The ROSIE Study: Drug Treatment Outcomes in Ireland, June, 2009., Available from: , ().

[19]

L. Elveback et al., Stochastic two-agent epidemic simulation models for a 379 community of families,, Amer. J. Epidemiol., (1971), 267.

[20]

N. T. J. Bailey, The Mathematical Theory of Infectious Diseases and Its Applications,, Second edition. Hafner Press (Macmillan Publishing Co., (1975).

[21]

Z. Ma, Y. Zhou, W. Wang and Z. Jin, Mathematical Models and Dynamics of Infectious Diseases,, China Sciences Press, (2004).

[22]

G. Samanta, Permanence and extinction for a nonautonomous SVIR epidemic model with distributed time delay,, World Journal of Modelling and Simulation, 8 (2012), 3.

[23]

J. M. Cushing, Bifurcation of periodic solutions of integro-differential equations with applications to time delay models in population dynamics,, SIAM J. Appl. Math., 33 (1977), 640. doi: 10.1137/0133045.

[24]

N. MacDonald, Time Lags in Biological Models, Lecture Notes in Biomathematics,, Springer-Verlag, 27 (1978).

[25]

J. K. Hale, Theory of Functional Differential Equations,, Second edition, (1977).

[26]

R. M. Anderson and R. M. May, Infectious Diseases of Humans: Dynamics and Control,, Oxford University, (1991).

[27]

L. E. él'sgol'ts and S. B. Norkin, Introduction to the Theory and Application of Differential Equations with Deviating Arguments,, Academic Press, (1973).

[28]

A. Korobeinikov, Stability of ecosystem: Global properties of a general predator-prey model,, Math. Med. Biol., 4 (2009), 309. doi: 10.1093/imammb/dqp009.

[29]

P. Magal, C. C. McCluskey and G. F. Webb, Lyapunov functional and global asymptotic stability for an infection-age model,, Applicable Analysis, 89 (2010), 1109. doi: 10.1080/00036810903208122.

[30]

C. C. McCluskey, Complete global stability for an SIR epidemic model with delay distributed or discrete,, Nonlinear Anal. RWA., 11 (2010), 55. doi: 10.1016/j.nonrwa.2008.10.014.

[31]

G. Huang, Y. Takeuchi and W. Ma, Lyapunov functionals for Delay differential equations model for viral infections,, SIAM J. Appl. Math., 70 (2010), 2693. doi: 10.1137/090780821.

[32]

G. Huang, Y. Takeuchi, W. Ma and D. Wei, Global Stability for delay SIR and SEIR epidemic models with nonlinear incidence rate,, Bull. Math. Biol., 72 (2010), 1192. doi: 10.1007/s11538-009-9487-6.

[33]

G. Huang, W. Ma and Y. Takeuchi, Global analysis for delay virus dynamics model with Beddington-DeAngelis functional response,, Appl. Math. Lett., 24 (2011), 1199. doi: 10.1016/j.aml.2011.02.007.

[34]

G. Huang and Y. Takeuchi, Global analysis on delay epidemiological dynamic models with nonlinear incidence,, J. Math. Biol., 63 (2011), 125. doi: 10.1007/s00285-010-0368-2.

[35]

J. P. LaSalle, Stability of Dynamical Systems,, SIAM, (1976).

[36]

A. M. Lyapunov, The General Problem of the Stability of Motion,, Taylor and Francis, (1992).

[1]

Hui Cao, Yicang Zhou. The basic reproduction number of discrete SIR and SEIS models with periodic parameters. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 37-56. doi: 10.3934/dcdsb.2013.18.37

[2]

Jinhu Xu, Yicang Zhou. Global stability of a multi-group model with vaccination age, distributed delay and random perturbation. Mathematical Biosciences & Engineering, 2015, 12 (5) : 1083-1106. doi: 10.3934/mbe.2015.12.1083

[3]

Yukihiko Nakata, Yoichi Enatsu, Yoshiaki Muroya. On the global stability of an SIRS epidemic model with distributed delays. Conference Publications, 2011, 2011 (Special) : 1119-1128. doi: 10.3934/proc.2011.2011.1119

[4]

Nicolas Bacaër, Xamxinur Abdurahman, Jianli Ye, Pierre Auger. On the basic reproduction number $R_0$ in sexual activity models for HIV/AIDS epidemics: Example from Yunnan, China. Mathematical Biosciences & Engineering, 2007, 4 (4) : 595-607. doi: 10.3934/mbe.2007.4.595

[5]

Gerardo Chowell, R. Fuentes, A. Olea, X. Aguilera, H. Nesse, J. M. Hyman. The basic reproduction number $R_0$ and effectiveness of reactive interventions during dengue epidemics: The 2002 dengue outbreak in Easter Island, Chile. Mathematical Biosciences & Engineering, 2013, 10 (5/6) : 1455-1474. doi: 10.3934/mbe.2013.10.1455

[6]

Deqiong Ding, Wendi Qin, Xiaohua Ding. Lyapunov functions and global stability for a discretized multigroup SIR epidemic model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 1971-1981. doi: 10.3934/dcdsb.2015.20.1971

[7]

Mostafa Adimy, Fabien Crauste. Modeling and asymptotic stability of a growth factor-dependent stem cell dynamics model with distributed delay. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 19-38. doi: 10.3934/dcdsb.2007.8.19

[8]

Amitava Mukhopadhyay, Andrea De Gaetano, Ovide Arino. Modeling the intra-venous glucose tolerance test: A global study for a single-distributed-delay model. Discrete & Continuous Dynamical Systems - B, 2004, 4 (2) : 407-417. doi: 10.3934/dcdsb.2004.4.407

[9]

Leonid Berezansky, Elena Braverman. Stability of linear differential equations with a distributed delay. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1361-1375. doi: 10.3934/cpaa.2011.10.1361

[10]

Edoardo Beretta, Dimitri Breda. Discrete or distributed delay? Effects on stability of population growth. Mathematical Biosciences & Engineering, 2016, 13 (1) : 19-41. doi: 10.3934/mbe.2016.13.19

[11]

C. Connell McCluskey. Global stability for an SEIR epidemiological model with varying infectivity and infinite delay. Mathematical Biosciences & Engineering, 2009, 6 (3) : 603-610. doi: 10.3934/mbe.2009.6.603

[12]

Yincui Yan, Wendi Wang. Global stability of a five-dimensional model with immune responses and delay. Discrete & Continuous Dynamical Systems - B, 2012, 17 (1) : 401-416. doi: 10.3934/dcdsb.2012.17.401

[13]

C. Connell McCluskey. Global stability of an $SIR$ epidemic model with delay and general nonlinear incidence. Mathematical Biosciences & Engineering, 2010, 7 (4) : 837-850. doi: 10.3934/mbe.2010.7.837

[14]

Elena Braverman, Sergey Zhukovskiy. Absolute and delay-dependent stability of equations with a distributed delay. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 2041-2061. doi: 10.3934/dcds.2012.32.2041

[15]

Shengqiang Liu, Lin Wang. Global stability of an HIV-1 model with distributed intracellular delays and a combination therapy. Mathematical Biosciences & Engineering, 2010, 7 (3) : 675-685. doi: 10.3934/mbe.2010.7.675

[16]

Peter Giesl. Construction of a global Lyapunov function using radial basis functions with a single operator. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 101-124. doi: 10.3934/dcdsb.2007.7.101

[17]

Andrei Korobeinikov, Philip K. Maini. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Mathematical Biosciences & Engineering, 2004, 1 (1) : 57-60. doi: 10.3934/mbe.2004.1.57

[18]

Yu Yang, Shigui Ruan, Dongmei Xiao. Global stability of an age-structured virus dynamics model with Beddington-DeAngelis infection function. Mathematical Biosciences & Engineering, 2015, 12 (4) : 859-877. doi: 10.3934/mbe.2015.12.859

[19]

Samuel Bernard, Fabien Crauste. Optimal linear stability condition for scalar differential equations with distributed delay. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 1855-1876. doi: 10.3934/dcdsb.2015.20.1855

[20]

Samuel Bernard, Jacques Bélair, Michael C Mackey. Sufficient conditions for stability of linear differential equations with distributed delay. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 233-256. doi: 10.3934/dcdsb.2001.1.233

2016 Impact Factor: 0.994

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]